Alabama, 2003

Damaging Wind in Alabama, February 22, 2003

February 22, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 1:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 22, 1:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
150 AM CST SAT FEB 22 2003

TRYING TO GET AN EARLY START ON THE AFD TONIGHT AND ZONES.

WATER VAPOR LOOP SHOWING UPPER LOW CURRENTLY SPINNING OVER EASTERN
TEXAS THIS MORNING.  SURFACE LOW IS ACROSS NORTHEAST LOUISIANNA.
BOTH THE UPPER AND SURFACE FEATURES  HAVE BEEN PICKED UP RATHER WELL
BY ALL THE MODELS. TRACK IS TO THE NORTHEAST AT A RATHER QUICK
PACE...MOVING JUST TO THE WEST OF ALABAMA BY 12Z...AND THEN PUSHING
INTO KY BY 18Z.  SECONDARY UPPER TROUGH THEN PUSHES THROUGH ALABAMA
EARLY TONIGHT.

TORNADO WATCH IN EFFECT UNTIL 6 AM THIS MORNING.  SEVERE WEATHER
CURRENTLY IN PROGRESS ACROSS MUCH OF CWA THIS MORNING.  BACK EDGE
RIGHT NOW IS JUST TO THE WEST OF THE ALABAMA/MISSISSIPPI STATE LINE.
NOT A WHOLE LOT OF RAIN SHOWING UP IN MISSISSIPPI RIGHT NOW...BUT
WORRIED WE MAY SEE SOME MORE RAIN DEVELOPMENT JUST TO THE NORTHEAST
OF THE UPPER LOW AS IT MOVES THROUGH.  WILL LEAVE POPS IN FOR MOST
ZONES THROUGH THE AFTERNOON HOURS.  ONCE UPPER LOW MOVES THROUGH...
RAIN CHANCES WILL DIMINISH RAPIDLY.

PLAN ON LETTING FLASH FLOOD WATCH EXPIRE WITH MORNING PACKAGE.
HEAVIEST RAINFALL SHOULD BE PUSHING TO THE EAST OF THE CURRENT WATCH
AREA...AND DONT EXPECT ANY WIDESPREAD OR HEAVY RAINFALL AFTER THIS
MORNING.

NEXT SYSTEM WITH ANY RAIN POTENTIAL EXPECTED TO BE HERE ON MONDAY.
ALL MODELS AGREE WITH TRACK OF THIS SYSTEM.  NOT CONFIDENT THAT THE
MOISTURE WILL RETURN QUICK ENOUGH FOR MUCH RAINFALL WITH THAT
SYSTEM.  HOWEVER...WILL CONTINUE WITH 30 PERCENT POPS FOR NOW.

TEMPS IN GOOD AGREEMENT WITH MODELS...AND NO MAJOR CHANGES THERE.

BASICALLY...HAPPY WITH CURRENT ZONES.  NO CHANGES MAJOR CHANGES
EXPECTED.

HERES THE OBLIGATORY PRELIMS.

BHM 060/039 061/043 058 6-03
MGM 069/042 065/043 066 7-03

.BHM...NONE.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 14 hours 10 minutes before
ALZ011>015-017>050-212215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...
...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT...

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
LATE THIS AFTERNOON AND TONIGHT.  AT THE SAME TIME...A DEEPENING
SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS
NORTHEASTWARD INTO MIDDLE TENNESSEE.  AS THE LOW INTERACTS WITH THE
UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN
TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL
OUT AHEAD OF THE SURFACE COLD FRONT.  BASED ON CURRENT TRENDS...THE
SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL
ALABAMA BETWEEN 10PM AND MIDNIGHT.  ALTHOUGH MOST OF THE SEVERE
WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS
COULD DEVELOP AHEAD OF THE LINE.

ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT.  THE
COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND
A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST.
THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL
DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS
TIME...WE WILL MAINTAIN THE TORNADIC THREAT.  STAY TUNED FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED
SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY.  A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
MOST COUNTIES OF ALABAMA IN THE MORNING HOURS.

FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL
BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS.  NO
SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME.

NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.

In the hours before

Local storm report, Feb 22, 2:30 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    6 E CARROLLTON            AL   WIND DAMAGE
02/22/03   PICKENS                        LARGE TREE DOWN ON HWY 86 E
                                          AT MILE MARKER 22.
                                          REPORTED BY POLICE
                                          DEPARTMENT.

1230 AM    VERNON                    AL   FLASH FLOOD
02/22/03   LAMAR                          MINOR FLOODING ON HWY 17.
                                          EMBANKMENT CAVED IN ON
                                          HWY 17. REPORTED BY
                                          911 EMERGENCY OFFICIALS.

0155 AM    HACKLEBURG                AL   HAIL
02/22/03   MARION                         0.88 SIZE HAIL
                                          REPORTED BY COUNTY EMA.

The radar

The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
February 22, 3:30 AM CST
Where
St. Clair County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.717, -86.317

Several power lines were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340529.